Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Louisville, KY

May 12, 2002Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 12, 2002, 7:24 PM EST for Orange County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 7:24 PM EST (00:24 UTC)
Expired
May 12, 2002, 8:00 PM EST
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Orange County, IN

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 130024
SVRSDF
INC117-130100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EST SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 719 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ROLAND...OR ABOUT 51 MILES
  EAST OF LAWRENCEVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORANGEVILLE...WEST BADEN SPRINGS...FRENCH LICK AROUND 735 PM EST
  ABYDEL...ORLEANS AROUND 740 PM EST
  PAOLI...YOUNGS CREEK AROUND 745 PM EST
  SYRIA AROUND 750 PM EST

DAMAGING WINDS...HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING 
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL 
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER 
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, May 12, 2:10 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SUN MAY 12 2002

WATER VAPOR IMAGERY SHOWS SUBTLE S/W  (WHICH MODELS PICK-UP) FM NRN
IND BACK INTO SE MO AT MID AFTN. THAT S/W WILL SETTLE NEAR THE OHIO
RVR LATE THIS AFTN EVNG. BELEIVE IF WE GET ANY SVR...IT WILL BE
ASSOCIATED WITH THIS FEATURE...AS TSTMS DVLP IN THE LWR MO VLY...
AND RACE E-NE THRU THE MID OH VLY... OUT AHEAD OF SAID S/W FEATURE.
THIS FAST MVMT IN RESPONSE TO DECENT MID LVL FLOW OF 50 KNOTS PLUS.
HOWEVER... AFT THIS EVNG WNDS DECREASE ALNG WITH SVR THREAT.

OTHERWISE...STG S/W COMING OUT OF CO WILL HELP BACK MEAN FLOW LTR
TNGT. STG ANTICYCLONIC JET (RIGHT ENTRANCE RGN) WILL COME INTO
PLAY TO ENHANCE LFTG ACRS OH VLY. PRECIPITABLE WATER VALUES OF 1.50
INCHES OR GREATER IN PLACE...ALNG WITH TRAINING POSSIBILITY. STILL
THINK HVY RAIN A GOOD POSSIBLITY...BUT EXACT LATITUDINAL PLACEMENT
IN QUESTION. SOMEWHAT BACKED FLOW AND WAVE RIDING UP FNT SUGGESTS
HEAVIEST QPF IN AXIS FM S-CNTRL INTO E-CNTRL KY THRU MONDAY MRNG.
BEST FCST TO KEEP FFA GOING ALL OF RGN TNGT AND MONDAY MRNG.

UPR SYS WILL KEEP CHUGGING RIGHT ALNG MONDAY...SO RAIN WILL END FM
WEST TO EAST...FM LATE MRNG THRU THE AFTN HOURS.

BROAD CYCLONIC FLOW MONDAY NIGHT TUE...SO ONLY A PARTIAL EROSION OF
CLDS. UPR TROF SETTLES ACRS THE GREAT LAKES ON TUE...WHILE A SPOKE
OF ENERGY ROTATES INTO THE APPALACHIAN MOUNTAINS. WE WILL KEEP OUR
ERN ZONES DRY TUE...AND TAKE ANOTHER LOOK TOMORROW.

HAVE SIDED WITH A BIT FASTER MOVEMENT OF FNT TNGT...CLOSER TO AVN
AND ETA...CONSEQUENTLY WE ARE UNDER NGM MOS MINS TNGT AND ALSO
COOLER ON MONDAY WITH CLDS/PCPN AND CAA.

ALL GUIDE NUMBERS THEN CONVERGE MON NITE...TUE.

.SDF...FLOOD WATCH ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
TONIGHT AND MONDAY MORNING.

STUREY

In the hours before

Special weather statement, May 12, 2:55 PM EST, 4 hours 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT SUN MAY 12 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS STILL EXISTS ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA FOR LATE THIS AFTERNOON AND EVENING.

A COLD FRONT EXTENDING FROM CENTRAL MISSOURI THROUGH NORTHERN
INDIANA WILL MOVE SLOWLY EASTWARD LATE THIS AFTERNOON AND EVENING.
AHEAD OF THE COLD FRONT...UNSTABLE, WARM, MOIST AIR WILL CONTINUE TO
ADVANCE NORTHWARD INTO THE LOWER OHIO VALLEY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHERN INDIANA AND NORTH CENTRAL AND
EAST CENTRAL KENTUCKY LATE THIS AFTERNOON...SPREADING SOUTH AND EAST
INTO THE REMAINDER OF CENTRAL KENTUCKY BY MID EVENING. THE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL CAN ALSO BE EXPECTED.

AS THE FRONT MOVES INTO CENTRAL AND EASTERN KENTUCKY OVERNIGHT...
A RENEWED AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE
THROUGH THE AREA. AT THAT TIME THE SEVERE WEATHER THREAT WILL SHIFT
TO FLOODING WITH WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES
POSSIBLE BY MONDAY MORNING. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR
SOUTH CENTRAL INDIANA AND ALL OF CENTRAL KENTUCKY THROUGH MIDDAY
MONDAY.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:31 PM ESTFlash Flood WarningLMKCrawford, Dubois89 min
May 12, 10:38 PM ESTFlash Flood WarningLMKCrawford, Dubois2 hr
May 12, 11:00 PM ESTFlash Flood WarningLMKHarrison, Perry3 hr
May 13, 2:33 AM ESTFlash Flood WarningLMKHarrison3 hr
May 13, 3:00 AM ESTFlash Flood WarningLMKCrawford, Dubois2 hr
May 13, 3:03 AM ESTFlash Flood WarningLMKCrawford, Dubois3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.